Sunday, June 17, 2012

My Accutane Experience: One Month In

Hi guys!
Today's post will be about a little skin care drug known as Accutane (Well, actually, that's a lie. Acctune was taken off the market a few years ago and replaced by a few other drugs that do virtually the same thing. Technically, the drug I am taking is Claravis, but since even my dermatologist refers to it as Accutane, I will use the two interchangeably).

To begin, here's some background info on my skin. I have been getting breakouts since I was about 13, and while I have never been happy with my skin, my acne has not been as bad as some. I guess I would consider myself to have moderate acne, on my face, at least. My biggest issue is with acne on my back (totally gross, I know, but it's actually very common). I have tried every prescription pill and cream, and nothing worked for me. Suffice to say, Accutane was a last resort.

The verdict?

So far, I'm not impressed. Not at all. I realize that I shouldn't expect much in terms of results after so little time, but the side-effects make me wish I had never started to begin with. Ok, that's a bit much, but I hate that I have no results, other than ones I don't want.

First and foremost, my skin has dried out to an incredible degree. Not just normal dryness (like I had before),but nasty, flaky bits that no amount of exfoliation or moisturizer can get rid of. My lips are also dry and flaky, and lip balm does nothing (although maybe I'm not using anything strong enough? If you have a heavy-duty lip balm suggestion, please let me know!). Its pretty embarrassing to talk to people knowing that they can see your nasty, cracked lips and the skin flaking off of your chin...

 Another issue is that it has made my cheeks and nose very red. I've always had a lot of redness in my skin, but this is unlike anything I've experienced before. Foundation, concealer, and powder together can only manage to cover it for about five minutes, and then I'll notice the redness slowly creep to the surface. It basically just looks like I've gotten a sunburn. I also have just as many breakouts as always, so no improvement there. If anything, it's a little worse (which my dermatoligist warned me about), because now I have a bunch of tiny bumps on my cheeks instead of just red acne spots.

So, all in all, I'm not loving this Accutane business. Obviously, no one should decide whether or not to go on Accutane based on this post, because I'm only one month in, and it'll be a while before I start to see results. Seriously, don't base your judgment on this, I'm still optimistic and hopefully I'll start seeing results soon. Just venting because this first month has done nothing for my skin!

 Join my in a month for my next installment of The Accutane Diaries, hopefully with more positive results :)

Have you ever used Accutane? What was your experience, and how were your results?


  1. Thanks for checking out my blog :) Sorry to hear about the negative accutane experience thus far. I myself use a prescribed topical cream that is giving me the same dry flakiness that won't go away even with constant moisturizing.
    Have faith it will get better! It's all patience.

    1. Thanks, I know its all a waiting game, but the waiting sucks!

  2. Hey. I just discovered your blog. I used Accutane almost 10yrs ago. I took time to see positive results, and the waiting game sucks, but it did eventually work. I remember my skin being extremely dry and flaky. I used the Cetaphil face wash and moisturizer twice a day. They seemed to help a lot. I used Carmax(sp?) and Blistex on my lips. I always had it with me. Ask your dermatologist what they recommend. It does get better over time. Hang in there!

    1. Thanks for checking out my blog, and thanks for the advice! I'm using Cetaphil face wash right now, but I'll definitely check out the moisturizer and those lip balms